Possible serotonin syndrome in association with 5-HT(3) antagonist agents

Psychosomatics. 2001 May-Jun;42(3):258-60. doi: 10.1176/appi.psy.42.3.258.

Abstract

The serotonin syndrome results when serotonergic activity increases to abnormally high levels. It occurs with selective serotonin reuptake inhibitors (SSRIs), opioids, and other serotonergic agents when the serotonin system has been modulated by another serotonergic agent or compromised by illness. Although the symptoms are quite variable, the syndrome is characterized by a triad of altered mental status, neuromuscular abnormalities, and autonomic dysfunction. The authors report the probable occurrence of the serotonin syndrome with serotonin receptor subtype 3 (5-HT(3)) antagonist therapy when used to control nausea associated with chemotherapy in two seriously ill children. The first case involves combined use with mirtazapine and the second with fentanyl. These agents may pose a potential risk when used in such combination in seriously ill patients.

Publication types

  • Case Reports

MeSH terms

  • 5-Hydroxytryptophan / metabolism*
  • Adult
  • Fatal Outcome
  • Female
  • Humans
  • Male
  • Receptors, Serotonin / drug effects
  • Serotonin Syndrome / chemically induced*
  • Serotonin Uptake Inhibitors / adverse effects*

Substances

  • Receptors, Serotonin
  • Serotonin Uptake Inhibitors
  • 5-Hydroxytryptophan